WARNING — Volume x Exposure Time x Meds/Drugs...

Discussion in 'Support' started by Zimichael, Dec 28, 2013.

tinnitus forum
    1. Zimichael

      Zimichael Member Benefactor

      Location:
      N. California
      Tinnitus Since:
      (1956) > 1980 > 2006 > 2012 > (2015)
      Cause of Tinnitus:
      Ac. Trauma & Ac.Trauma + Meds.
      Sorry about the heavy duty title up there, but with New Year's coming up and parties, music, laughter, fun...and all those things I can't enjoy any more c/o my tinnitus and hyperacusis, I figured I would share this now rather than later.
      Ha, ha...Another warning! This could be a LONG post, so I am going to try and it keep it brief and can always elaborate at another time.

      What I am going to say here is 100% true for me. It comes from my direct experience and from numerous people I know, or who have contacted me about tinnitus. Because I was sort of out there in the community, (but am not any more due to this condition), word got around so I act as a bit of a "tinnitus resource".

      OK, that equation...Volume x Exposure x Meds/Drugs. What do I mean by that?

      Clearly most of us who have delved into tinnitus soon find out about ototoxic (potentially hearing damaging) drugs and the dangers thereof. Either they played a part in our own tinnitus, or their potential effects become 'knowledge' through our research. However, like most things, we mostly only "really hear it/get it" (sic) after it's too late. That old saw about you only miss it once you don't have it any more, etc.

      Well with tinnitus, I think this is a HUGE area of ignorance within the general public AND the medical profession. Docs may have heard about the infamous quinine derivatives (for malaria), but hand out aminoglycoside antibiotics, like candy. Watch out if it has a...'cin' at the end of it! Go to Google and do a thorough search at a place like www.drugs.com and check out both the Consumer and Professional sections - under 'Nervous System', for side effects. Look at the list. If it says anything about "ringing in the ears" or even hints at something to do with "hearing", pay attention!
      I mean, just take a look at all the side effects of plain old, over-the-counter Ibuprofen (drugs.com). For some reason, below the long preliminary lists and easy to skip is this:

      More common

      • Continuing ringing or buzzing or other unexplained noise in ears
      • hearing loss
      • nervousness
      Please??? How come this is not near the top! Well because they supposedly "go away" after cessation of the drug....Ummmm, except in a number of people I know of!

      And this is where I get to the 'Volume and Exposure Time' of the equation.

      It is my strongly held opinion that MIXING ANY POTENTIALLY "HEARING AFFECTING" DRUG OR MEDICATION WITH LOUDER THAN NORMAL NOISE LEVELS AND/OR INCREASED EXPOSURE TIME TO SUCH NOISE IS HIGHLY DANGEROUS...for tinnitus susceptible people!

      This has been the reason for my second AND third ramp up in permanent tinnitus volume levels. The second time was pure "exposure time"...I did not even know I was in the danger zone! I felt safe enough. It was really cruel....I was so devastated. So if I could get caught out with all my knowledge about this, then how many people out there are totally not making the connection to taking a med, a drug, and linking it to their increased likelihood of hearing damage at say...some New Year's party???

      Like I said, this could be a long post, and I assure you I could write pages and pages more.

      Just last year my ex-wife called me in a huge panic....suddenly she had tinnitus and it was driving her insane. I knew she often played Marimba in an acoustic band so guessed the cause..."OK, you have been playing music for years, what was different?" - Nothing! It was not that loud, out in the open. - "Were you taking any medications?" - No I'm fine - "Did you get too near some loud sound?" - God no, after all you have been through I know better than that!.....Oh....Oh...Wait. I was taking Ibuprofen for some back pain that has been starting up. Does that count?" - How long and how much? - "A couple of weeks, normal dose I guess" - "Were you taking it when you were playing and then realized you had tinnitus after you stopped?" - Yes sure - "Oh s..t!" Then she groaned and started crying....- Will it go away? - "I really don't know, but STAY AWAY from all loud sounds as of now, and rest your ears, and stop the Ibuprofen immediately"

      She still has the tinnitus, no longer plays in the band she loved so much, now wears earplugs a lot, life has become more restricted, and....You know how it goes.

      There are lots more stories like that I could tell you. Let alone my own....So for you guys heading for the New Year, remember if you can (it's so easy to forget). If you are around loud people/events/music/whatever, and taking ANY med or drug that has what I call a "hearing signature" - please be careful!

      Lastly, the irony is...that the people who should really be reading this are the people who are not on this board yet. They don't know! However, perhaps some of you younger people who have not quite realized how 'difficult' and permanent this tinnitus stuff can become, may get some benefit from my message. Once you get tinnitus, even if it goes away or lessens, I suspect the (genetic?) "vulnerability" is there, probably for life.

      Be careful. Be safe. All the best....Zimichael
       
      • Like Like x 2
    2. I who love music
      Cheerful

      I who love music Member

      Location:
      Michigan
      Tinnitus Since:
      mid seventies
      Good post. Yes, if only people knew. And yes, volume and drugs is a potent cocktail.
       
      • Like Like x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.